Format

Send to

Choose Destination
Diabetes Metab Res Rev. 2011 Sep;27(6):528-42. doi: 10.1002/dmrr.1202.

The safety and tolerability of GLP-1 receptor agonists in the treatment of type 2 diabetes: a review.

Author information

1
Endocrinology, Diabetes, and Metabolism, MedStar Health Research Institute, Washington, DC 20003, USA. vanita.aroda@medstar.net

Abstract

Although several classes of pharmacotherapy are available for type 2 diabetes, glycaemic control is often hampered by medication-related adverse effects and contraindications such as renal impairment. Glucagon-like peptide-1 (GLP-1) receptor agonists provide a new pharmacotherapeutic option based on the multiple glucose-lowering effects of the human hormone GLP-1. This mechanism of action not only provides therapeutic efficacy but also suggests that GLP-1 receptor agonists have distinct safety and tolerability concerns compared with other diabetes therapies. Stimulation of pancreatic insulin secretion by GLP-1 receptor agonists is glucose dependent, conferring a lesser risk of hypoglycaemia than that seen with sulfonylureas. Individual GLP-1 receptor agonists differ in their metabolism and excretion profiles, affecting the choice of agent for patients with renal impairment. As with other protein-based therapies, GLP-1 receptor agonists may induce the formation of antibodies that may attenuate therapeutic efficacy and affect safety. Conclusions on cardiovascular safety must await outcomes studies, but at present no signal of harm has been reported, and preclinical data and effects on risk markers suggest a potential for benefit. Current data on thyroid medullary cancer in humans and pancreatic malignancy in rodents do not suggest that there is any reason to restrict the clinical use of GLP-1 analogues in most people with diabetes. It is currently difficult to ascertain the possible contributory role of GLP-1 receptor agonists in increasing the risk of pancreatitis, and vigilance for signs and symptoms is prudent. Primary tolerability issues include transient gastrointestinal symptoms, common with GLP-1 receptor agonists, which can be reduced through dose titration.

PMID:
21484979
DOI:
10.1002/dmrr.1202
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center